I put off blogging because things went downhill quickly with the Zelboraf and I knew we would find out at today's appointment what plan B would be. I figured I would just put it all in one blog.
Steve re-started the Zelboraf on Tuesday evening, 11/27/12. He was only started on a half dose (2 in the am and 2 in the pm) due to him just getting over a virus and because of his prior record of side effects on Zelboraf. The same evening that he started he became EXTREMELY red and rashy. He immediately felt like he had a sunburn. His skin did not hurt to touch, but he felt chilled and his skin felt like it was on fire. He was also still taking his antiviral medications and some other supplements. We aren't sure if it was the Zelboraf, or a combo of all of the medications together, but he vomited that night also.
Thu - 11/29 After the morning dose of Zelboraf, the achiness, chills, and red/flushed body continued. The joint pain also hit really hard this day. He started on Celebrex and Tramadol for the joint pain. This continued through the day/night, but he also got nauseated again this evening.
Fri - 11/30 Other than joint pain, Steve had an ok day this day. But, after the evening dose he vomited and started running a 101. 4 fever. By now the joint pain was excruciating.
Sat - 12/1 By Saturday, the joint pain was so bad that Steve could barely even eat. His jaw (a joint) had so much pain that he could only open his mouth about a half an inch. He was eating pudding so he did not have to chew. His hands were basically useless. I had to pick him out out of his chair because he could not use his hands or legs to get himself up. (Mind you Steve is 6'4 and weighs 250 lbs and I am 5'2" and weigh 125 lbs). I had to dress and undress Steve. I had to give him a shower. He could not lift his arms more than a couple of inches.
Sun - 12/2 Sunday morning I called the doctor on call and asked if he should continue and just hope things improved??? The on call doctor said that he should absolutely not be feeling that bad on a half dose and to discontinue the Zelboraf. This doctor said once the pain went away to start on 1 pill a day and slowly build his tolerance up. (We knew that this is not what his doctor would want to do.) We discontinued and I called his doctor on Monday morning and got an appointment for today.
We saw his doctor (Dr. Kevin Kim) today. Dr. Kim suggested that Steve meet with the infectious disease team next week to go over the virus that he had and make sure that he does not need any follow up care and/or tests. He will have that appointment on the 14th. Then, on the 19th and 20th he will have scans to get starting measurements of any tumors, swollen lymph nodes, etc. (We are hoping that the only measurable disease is the clavicular lymph node. There has always been a very small questionable area on his lung also - that did not show up on the last PET scan though). On the 20th he will sign consents to start his new treatment.
The new treatment will be Yervoy (Ipilimulad) with Temodar. Yervoy was approved by the FDA in 2011. It is a 90 minute IV infusion once every 3 weeks for a total of 4 treatments (12 week treatment). The Temodar is a chemotherapy in pill form. It is taken daily while on the Yervoy. The Yervoy treatment can be taken with or without the Temodar. Temodar is used mostly to treat brain metastis. As of Steve's last MRI a few weeks ago, he has no brain mets. However, the Tremoar is also used as a maintenance type drug to prevent brain mets and the 2 drugs together have showed overall better response rates. Hopefully, overall Steve will have less side effects than the Zelboraf. We know he will still have side effects, we know that no medicine come side effect free, but quality of life is important. If only 5 days on the Zelboraf and Steve was pretty much crippled, it is not really something we not the doctor think that he should continue on.
Another BRAF drug should be approved by the FDA by early next year (Dabrafenib). This will give Steve yet even another drug option. Also, keep in mind that although the side effects are horrible, Steve showed GREAT response on Zelboraf. So, if ever needed, he can technically go back on Zelboraf in an emergency situation. He would just have to suffer through all of the debilitating pain and side effects. In a life and death situation, he wouldn't think twice about suffering until he found something else to try. However, we and the doctor feel there is no need to suffer the way he was suffering on Zelboraf when he DOES have other options right now.
Although I do not enjoy the fact that Steve is on NO treatment right now, and will not be for 2-3 weeks; I do enjoy the fact that his body will get a break. We will be able to take the kids to see Santa, go to Festival of Lights and have an enjoyable, PAIN FREE, Christmas.